MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/16/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: no information.Implant procedure: laparoscopy and conversion to an open ventral hernia repair with gore-tex mesh.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph04/01335964].Implant date: (b)(6) 2003 (hospitalization (b)(6) 2003).On (b)(6) 2003: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: large periumbilical incisional hernia.Postoperative diagnosis: multiple midline abdominal hernias with partially incarcerated small bowel within the hernia sac.Anesthesia: general.Estimated blood loss: less than 50 cc.Complications: there were no complications during the procedure.Wound classification: clean (1).Description: ¿after general endotracheal anesthesia, the patient was prepped and draped in the usual sterile fashion afterwards, an incision was made in the subxiphoid region and taken down through the skin and subcutaneous tissue, and the fascia was incised and the preperitoneal and the peritoneal space were entered bluntly.A hasson catheter was placed within the defect and insufflation was achieved.The laparoscope was inserted.There was small bowel and omentum attached anteriorly to the anterior abdominal wall.A 10-mm port was able to be placed under laparoscopic guidance in the right and in the left lower abdomen.Once this was done and insufflation was completed and good view of the intra-abdominal cavity was obtained with the laparoscope, it was noted that there was a considerable amount of small bowel and omentum entrapped within multiple areas in the midline abdominal wall.This was consistent with a partially incarcerated midline hernia, quite complicated, and as the peritoneal cavity did not allow for sufficient free space for placement of additional ports, a decision was made to convert the procedure to an open procedure.The previous midline incision was opened in the periumbilical region, taken down through the skin and subcutaneous tissue.A large hernia sac was encountered within the subcutaneous.This was dissected out and opened.The hernia sac was dissected off of the fascia.In lower portion of hernia sac was an incarcerated small bowel.This was carefully dissected off of the internal aspect of the sac until it was free.Once freed, the sac was dissected off of the fascia and handed off as an operative specimen.Dense intra-abdominal adhesions between the omentum and the small bowel were lysed carefully using metzenbaum scissors, and once this was done in a circumferential fashion around the fascial defect, the abdominal wall could be palpated both superiorly and inferiorly and additional small hernias were noted, both superior and inferior to the main defect.The fascia bridging these hernias with the main defect was incised making one large ventral hernia.Once this was done, a large piece of gore-tex mesh was placed within the abdominal cavity and of sufficient size to cover all the fascial defects with a margin of at least 3 cm to 4 cm circumferentially.Gore-tex stitches were then used to attach the mesh to suspend and attach the mesh to the surrounding fascia circumferentially.The sutures were placed through and through the abdominal wall, and the suture passer was used to facilitate the passage of the sutures through the abdominal wall.Once the sutures were placed in a circumferential fashion around the entire fascia and were of sufficient number in density to suspend the mesh, they were then tied in the subcutaneous in a manner which covered the entire fascial defect.Once this was done, the wound was irrigated out and hemostasis was obtained.The fascia overlying the mesh was then closed with a #1 maxon running stitch.The laparoscopic ports were closed with a #1 maxon interrupted stitch, and the skin was closed with staples and steri-strips.The patient tolerated the procedure fairly well and at the completion was dispensed to the recovery room in no distress.¿ on (b)(6) 2003: (b)(6) medical center.Implant sticker: ¿dualmesh corduroy antimicrobial.¿ item#: 1dlmcph04.Lot#: 01335964.Explant preoperative complaints: (b)(6) 2011: the (b)(6) medical center.(b)(6), md.Indications: ¿this is a (b)(6)-year-old female who presented with chronic infection of a ventral hernia mesh.The patient has a history of mesh repair twice in (b)(6) in 2004 and 2005.She underwent an attempted gastric bypass by dr.(b)(6), which was converted to open and then abandoned due to dense adhesions.The patient then developed a soft tissue infection over the midline wound which was debrided in (b)(6) 2010.The wound had appeared to heal, but then reoccurred with evidence of extensive soft tissue infection communicating with the anterior abdominal wall mesh in early (b)(6) 2011.Cultures grew (b)(6).The patient went home for personal reasons following her admission in early (b)(4) and has returned today for removal of the infected mesh.Further records were obtained from (b)(6) and her history of soft tissue infection dates back to her second hernia operation where the stitches came undone in the immediate postoperative period and were resutured in the (b)(6) physician's office.She had problems with draining sinuses and likely infected mesh dating back to 2005 according to maui emergency room records.¿ explant procedure: removal of infected abdominal mesh.Enterolysis.Debridement of skin, subcutaneous tissue, muscle, fascia of the abdominal wall.Repair of recurrent ventral hernia with strattice reconstruction tissue matrix.Application of wound vac dressing.Explant date: (b)(6) 2011.(hospitalization (b)(6) 2011).On (b)(6) 2011: the (b)(4) medical center.(b)(6), md.Operative report.Assistant: (b)(6), md.Postoperative diagnosis: infected mesh with chronic mrsa infection of the abdominal wall, morbid obesity.Anesthesia: general.Estimated blood loss: 100 ml.Wound type: infected.Specimen removed: yes.Pertinent findings: ¿total excision of the subcutaneous tracts and soft tissue infection of the lower abdominal wall between the skin the infected prosthetic mesh of the anterior abdominal wall.Enterolysis of the underlying small bowel with no erosion of the intestines into the mesh.¿ details of procedure: ¿after informed consent was obtained, the patient was brought to the operating room and placed in supine position on the operating table.Scds were applied to both lower extremities.Time-out was called to verify the patient's identity, type of procedure and location of procedure.The patient was given cefoxitin and vancomycin prior to the incision.After induction of general endotracheal anesthesia, the patient was then prepped and draped in the standard surgical fashion.Attention was then turned to the abdomen, where an incision was made in the upper abdomen between the subxiphoid process and the umbilicus.This was made with a 10 -blade, carried down through the subcutaneous tissue with electrocautery a small hernia defect was noted superior to the upper mesh repair and incorporated in the midline incision and used to enter the peritoneal cavity.There were copious adhesions of the underlying omentum and intestines to the anterior abdominal wall which were taken down with a combination of blunt and sharp dissection using both electrocautery and metzenbaum¿s scissors.No injury to the bowel was noted during the entire dissection.The bowel did not appear to be eroding into the mesh.The upper mesh was dissected free of the surrounding tissue.Removed completely, and sent to pathology for gross.At the lower margin of the upper mesh, the lower mesh was encountered.The midline incision was extended and an elliptical incision was made around the chronic draining sinus.The skin, subcutaneous tissues, muscle and fascia involved with this chronic infection were excised with sharp dissection.Cultures were sent of the subcutaneous fluid as well as a gel like sample encountered in a deep sinus tract just above the fascia/mesh.The entire lower mesh was excised with ligation of the inferior epigastric vessels bilaterally as they had become incorporated in the mesh on either side.There was a large chronic abscess overlying the anterior surface of this lower mesh.After removal of the mesh and the sinus, it was also sent to pathology for permanent section.The wound was then pulse-a-vac'd with 3l of antibiotics solution to further decontaminate the soft tissues.Further adhesions were taken down to allow placement of strattice underneath the fascia.0-prolene u-stitches were then used to tack down the strattice along the edges circumferentially.A 20cm x 25cm strattice mesh was used for the repair.After tacking down the entire strattice, the fascia was reapproximated with 1 prolene with horizontal mattress and figure of eight sutures.A blake drain was then placed overlying the fascia to drain the dead space after delayed primary closure.Several 3-0 nylon sutures were placed as horizontal mattress sutures at the skin for delayed primary closure.A large wound vac was cut to fit the wound and placed in the soft tissues overlying the fascia repair and placed to suction at 100 mmhg.The patient tolerated the procedure well, lap needle and instrument counts were correct x2 at the end of the case.There were no acute complications.The patient was extubated and taken to the postoperative recovery room in stable condition.¿ on (b)(6) 2011: the (b)(6) medical center.(b)(6), md.Pathology.Diagnosis: ¿infected abdominal mesh; soft tissue abscess: granulation tissue, fibrosis acute/chronic inflammation.Foreign material consistent with mesh.¿ it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2003 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: no information.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2003 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported on april 15, 2021 the patient alleges the following additional injuries: infected mesh, extensive lysis of adhesions, adhesions to intestines, recurrence, wound vac, surgery to remove mesh, chronic abscess, severe and chronic pain/discomfort.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.B5: updated event description based on additional information received on 4/15/21.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.(b)(6) 2011: the queen¿s medical center.Sandy thwin.Radiology- ct abdomen/pelvis with contrast.Indication: abscess; obstruction.Comparison: (b)(6)2011.Ct pelvis: mesh is in the anterior abdominal wall.There is a fluid collection in anterior abdominal wall measuring approximately 5.7 x 9.5 cm.Although the fluid collection was present on prior, it is increased in anterior posterior direction towards the skin.Impression: fluid collection in anterior lower abdominal wall as described above.Please correlate for an abscess.A dilated oral contrast filled small bowel loops in the upper abdomen is unchanged.No definite evidence of high grade obstruction as the oral contrast is in the colon on this study.(b)(6) 2011: (b)(6)medical center.(b)(6)md.Discharge summary.Date of admission:(b)(6) 2011.Date of discharge: (b)(6) 2011.Principal diagnosis: abdominal wall cellulitis due to probably colonized mesh and history of recurrent infections.Secondary diagnosis: history of lower extremity edema, treated with hydrochlorothiazide; morbid obesity; history of obstructive sleep apnea; status post exploratory laparotomy with lysis of adhesions and enteroenterostomy, unsuccessful attempt of gastric bypass on (b)(6) 2010 by dr.(b)(6); history of postoperative complication of abdominal wall abscess with cultures positive escherichia coli, enterococcus, methicillin-resistant staphylococcus aureus and methicillin-susceptible staphylococcus aureus.Past surgical history: single stage colectomy in 2001 by dr.(b)(6).Umbilical hernia repair with mesh in 2005 by dr.Lyons.Re-repair of ventral hernia in 2007 by dr.(b)(6).Aborted gastric bypass in 3/2010 by dr.(b)(6).Drainage of lower midline chronic abscess cavity on (b)(6) 2010 by dr.(b)(6).Exam: abdomen sift, nontender.Normal bowel sounds.Mid abdominal wound without purulent drainage.No surrounding erythema.Hospital course and treatment: abdominal wall cellulitis/abscess possibly due to colonized mesh.She developed diverticulitis requiring colectomy in 2001.Subsequently, had umbilical hernia and this was repaired in 2005 and re-repaired in 2007, which was done with mesh.Subsequently underwent attempted laparoscopic gastric bypass surgery in (b)(6)2010 by dr.(b)(6), which was aborted due to dense intraperitoneal adhesions.This was converted to open procedure with adhesiolysis, however procedure was still not able to be performed.Subsequently in 10/2010, she developed infection of abdominal wall in midline and subsequently in left lower quadrant.She has been followed in wound clinic for approximately 6 months and also been followed by dr.(b)(6) last culture from 11/2010 grew enterococcus and escherichia coli.Also has history of methicillin-resistant staphylococcus aureus.Presented to emergency room with complaints of redness and abdominal wall was spontaneously ruptured and was draining fluid.Ct on admission showed abdominal wall abscess.Seen by surgery on admission, was admitted and started on cefepime and vancomycin based on her prior cultures.It was felt that the patient¿s recurrent abdominal infection probably due to colonized mesh.Her blood cell counts remained normal.Her cultures grew methicillin-resistant staphylococcus aureus, which was susceptible to cipro.Decision was made to proceed with surgical procedures to remove the mesh given recurrent infection.However, the patient has been requesting to be discharged home for the next three days given that she has important family function, at least 20 family members in honolulu and they have been fund raising for the last 6 months to have this event.The patient will be discharged on ciprofloxacin for next few days until surgery.Will continue wound dressing changes wet-to-dry and will be scheduled for surgery on tuesday, next week, in 3 days.History: infected abdominal mesh.Specimen taken: infected abdominal mesh; scar tissue, soft tissue abscess.Gross description: specimen: unoriented segment of skin with attached soft tissue.Also received segments of mesh x3, largest with attached soft tissue.Specimen received in formalin.Weight: 269 gm.Number of segments: 4.Size: skin 6 x 2.2 cm; underlying tissues 5.7 x 4.5 x 4.5 cm.Mesh up to 18.5 x 9.7 cm with attached tissue measuring 8.5 x 6.5 x 5 cm.Gross findings: skin and underlying tissue with fistulous tract extending through soft tissue.Mesh with attached soft tissue shows fistulous tract and associated abscess measuring 3.5 x 2.7 cm at superficial aspect of mesh.Deep to the mesh soft tissue shows fat necrosis.Submitted deep aspect of mesh with soft tissue fat necrosis.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2010: (b)(6) medical center.(b)(6).Anesthesia record.History of hypertension, obesity, sleep apnea, partial colon surgery due to diverticulitis, umbilical hernia repair 2005, umbilical hernia 2007.Tobacco, quit.Alcohol, no.Drugs, no.Height 5¿7¿, weight 305 lbs 12.5 oz.Asa p3.Morbid obesity with weight-related comorbidities.Hypertension.Early diabetes mellitus.Obstructive sleep apnea.Gastroesophageal reflux disease.Arthritic symptoms of weightbearing joints.Dyspnea on exertion.Mixed hyperlipidemia.Operation performed: exploratory laparoscopy with extensive lysis of adhesions, small bowel enterotomy and enterotomy repair, attempted laparoscopic roux-en-y gastric bypass.Exploratory laparotomy, further open lysis of adhesions, enteroenterostomy, and unsuccessful open attempt at gastric bypass.Anesthesia: general via endotracheal tube and local.Count: sponge, needle, and instrument counts were correct.Packs: none.Drains: none.Complications: inability to perform gastric bypass.Estimated blood loss: 200 cc.Indications: this is a 54-year-old female suffering from morbid obesity with numerous weight-related comorbidities.A list for comorbidities is above in preoperative diagnoses section.The patient entered our program and elected to pursue laparoscopic gastric bypass.The patient was informed of the procedure and the risk factors involved.She understood and wished to proceed.Fully informed consent was obtained.The patient has an extensive history of abdominal surgery in the past including open colectomy for ruptured diverticulitis and subsequent ventral hernia repair with mesh.She had a subsequent repair of recurrent ventral hernia for a total of 3 abdominal operations.One of the patient¿s ventral hernia repairs was complicated by wound infection at the drain site ad she had an extensive antibiotic course including outpatient iv antibiotics.The patient was questioned preoperatively if she would consent to a sleeve gastrectomy in place of gastric bypass if adhesions prevented us from performing a laparoscopic gastric bypass.She said she wanted a gastric bypass even if it meant converting to open surgery.No consent was obtained for any other operation.The patient successfully lost weight before surgery through preoperative participation in a bariatric surgery program.The patient was cleared for surgery by psychology and cardiology.The patient presents today for attempt at laparoscopic gastric bypass and possible open gastric bypass.Details of procedure: ¿the patient was given a preoperative dose of lovenox.She was also given preoperative iv antibiotics and brought to the operating room.She was placed on the table in a supine position.Lower extremity flowtron devices were placed.She was then placed under general anesthesia via endotracheal tube.A foley catheter was placed.Her abdomen was then prepped and draped in a sterile fashion.Local anesthetic was infiltrated into all trocar wounds prior to their creation.The peritoneal cavity was accessed through the mid right upper quadrant with a 12 mm trocar.Extensive adhesions were noted, buy there were none at the site of entry.A second 12 mm trocar was placed in the right subcostal region in the axillary line.A 5 mm trocar was placed in the left subcostal region in the anterior axillary line.A harmonic scalpel was used to lyse adhesions.The adhesiolysis lasted 2 hours.The adhesiolysis was made more difficult by an intraabdominal piece of gore-tex mesh, which was curled up in the pelvis.This resulted in a small bowel entry, though a full-thickness enterotomy was not created.That site was marked and further dissection proceeded.A 12 mm trocar was placed through the mesh using a cutting trocar.A final 12 mm trocar was introduced in the mid left upper quadrant.Exploration revealed persistent inability to elevate the omentum.I was unable to gain access to the pelvis to lyse all of the adhesions and there was no clear plane between the omentum and the underlying bowel.Due to the patient¿s insistence that she have gastric bypass even if it meant open surgery, we then converted to open surgery at approximately the 2-hour mark.A midline incision was made from the xiphoid process to just above the umbilicus.This incision was carried down through subcutaneous tissue and fat with electrocautery.The fascia was divided in the midline and the peritoneal cavity was entered without injury to underlying contents.Thompson retractor was utilized to create exposure.An attempt was made to access the small bowel beneath the omentum.The omentum was split beginning from the left side and cutting towards the midline.Eventually, enough exposure was obtained to identify the ligament of treitz.The proximal jejunum was measured approximately 20 cm where it was divided with a single fire of the endoscope 60 mm stapler utilizing a white load.A roux limb was then planned; however, adhesions were encountered approximately 15 cm distal to the divided bowel.The adhesions were lysed sequentially until they became so dense in the pelvis that i was not able to free the small bowel adequately to create a roux limb.It was at this point that further bariatric options were not pursued.The peritoneal cavity was irrigated with a copious amount of normal saline.The small bowel was reanastomosed to itself with a side-to-side enteroenterostomy, constructed along the antimesenteric border with a single fire of the endoscopic 60 mm stapler.The resultant opening was closed with an inner layer of running 4-0 vicryl and an outer layer of lembert-style 3-0 silks.The anastomosis was inspected and noted to be widely patent across the anastomosis as well as into the distal small bowel.The earlier bowel entry was inspected.Additional lembert-style sutures were placed with interrupted 3-0 silk.The entry was repaired with 3 lembert-style 2-0 silk sutures laparoscopically before converting to open surgery.The patient¿s peritoneal cavity was irrigated with a copious amount of normal saline until the aspirate was clear.The midline fascia was closed by reapproximating the fascia with interrupted figure-of-eight, #1 pds.Local anesthetic was infiltrated into the fascia surrounding the wound and also into the trocar wounds.A total of 120 cc with a 50:50 mix of 0.5% marcaine with epinephrine and injectable saline was utilized.The under surface of the midline wound was covered with 2 sheets of seprafilm before closure.Hemostasis was inspected for and achieved.Deep dermis was reapproximated with interrupted 4-0 vicryl.Skin was then closed with skin clips at all wounds.The patient tolerated the procedure well.Her wound was dressed with telfa, dry gauze, and tape.She was extubated and transported to the recovery room in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2011: (b)(6) , md.Ct abdomen & pelvis with contrast.History: ¿abdominal pain.¿ abdomen ct: compared to the patient's previous examination of (b)(6) 2010, the cystic fluid collection in the subcutaneous tissues of the mid epigastrium has resolved.One of the loops of small bowel does have mild thickening of the wall.Bowel proximal and distal to these loops is normal in caliber without evidence of obstruction.The liver, spleen, pancreas and kidneys were all unremarkable.There are clips present in the gallbladder fossa consistent previous cholecystectomy.There is no evidence of biliary tract dilatation.There is no evidence of free intra-abdominal fluid.Pelvic ct: there is increased soft tissue density adjacent to the anterior pelvic wall effacing the subcutaneous adipose tissue of the lower pelvic wall similar in appearance to tissue that was previously present and likely representing surgical scarring.The large and small bowel in the pelvis are unremarkable.There is no evidence of free pelvic fluid.The remainder of the pelvis is unremarkable.Pelvis: anterior pelvic wall distortion secondary to previous surgery without evidence of intrapelvic abnormalities.¿ (b)(6) 2011: (b)(6) center.Inpatient hospitalization.(b)(6) 2011: (b)(6) , md.Ed note.¿cc [chief complaint]: discharge beneath the unbillicus [sic].¿ hpi [history of present illness]: she experienced no pain associated with lump or discharge.With discharge starting, the lump got less protruding.She had bm [bowel movement] yesterday which was normal in color and consistency.She has good appetite and denies n/v [nausea/vomiting] or f/c [fever/chills].She admits to chronic urinary frequency.¿ physician examination: ¿abd [abdomen]: soft and nontender, surgical scar in mid line above unbillicus [sic] (20cm, well heaed [sic]).(b)(6) 2011: (b)(6) , md.Ed note.Hpi: ¿per pt.[patient] she states the site of the blister is over the area of a previous hernia that was repaired.She has chronic frequency but denies fever, vomiting, diarrhea, dysuria, or back pain.No aggravating or alleviating factors for her symptoms.No radiation of pain.¿ review of systems: gastrointestinal: positive for abdominal pain.Genitourinary: positive for frequency.Skin: wound on the abdomen.¿ physical exam: ¿abdomen: soft.Bowel sounds are normal.She exhibits no distension.No tenderness.She has no rebound.Skin: there is erythema.¿ ct abdomen & pelvis: (b)(6) 2011: (b)(6), md.History & physical: ¿physical examination: abdomen: normoactive bowel sounds, soft, nontender.I removed the dressing to the lower abdomen and noted inferior to the umbilicus, an opening that appears to be in the old incision that is draining serosanguineous fluid.No foul order [sic] is noted.I cannot express any further pus.¿ i will give the patient empiric vancomycin and cefepime based on her past microbiologic studies.We await cultures.Uti [urinary tract infection]¿ morbid obesity.Multiple abdominal surgical procedures with complications including adhesions and 1 previous episode of abdominal wall abscess.5.Osa.The patient will be admitted ¿¿ (b)(6) 2011: (b)(6).Radiology ct abdomen/pelvis with contrast.Indication: abscess; obstruction.Comparison: (b)(6), 2011.Ct abdomen: ¿a mesh is seen in the anterior abdominal wall.Distended oral contrast filled small bowel loop is seen against the anterior abdominal wall.This finding is similar to previous study.¿ ct pelvis: mesh is in the anterior abdominal wall.There is a fluid collection in anterior abdominal wall measuring approximately 5.7 x 9.5 cm.Although the fluid collection was present on prior, it is increased in anterior posterior direction towards the skin.Impression: fluid collection in anterior lower abdominal wall as described above.Please correlate for an abscess.A dilated oral contrast filled small bowel loops in the upper abdomen is unchanged.No definite evidence of high grade obstruction as the oral contrast is in the colon on this study.(b)(6) 2011: (b)(6), md.General surgery progress note.Subjective: ¿patient states her wound is in the same spot as previously.Feels rather unchanged.Denies f/c/d, n/v/d [fever/chills/diaphoresis, nausea/vomiting/diarrhea].¿ physician exam: ¿wound: open midline wound, less erythematous, draining serosanguinous fluid.Pt states opening is same spot as before.¿ plan: ¿continue tid [three times a day] dressing changes¿ appears well with no acute complaints.Afebrile, wbc [white blood cell count] normal.Sinus draining non-malodorous yellow fluid by report.No gross drainage on my exam.The ct scan shows fluid collection adjacent to her mesh and given the history of recurrent draining sinus in the lower abdomen at the inferior aspect of her previous incision it appears she has an infected mesh which will need to be removed.She has no evidence of sepsis at this time and i discussed the situation with the patient and her daughter.They understand that this will be a big operation, especially with the difficulty previous surgeons have had with adhesions in her abdomen including aborting an attempt at gastric bypass.There is also small bowel adjacent to the undersurface of the mesh and may be incorporated in the mesh.She would like to get her affairs in order before we embark on any operative intervention as she may be hospitalized for sometime following the surgery depending on how extensive her disease is.I discussed the case with dr.(b)(6) and we will obtain and ekg [electrocardiogram] and echo, as well as await culture results with plans to discharge her tomorrow.She will then be admitted on tuesday for her operation.¿ (b)(6) 2011: (b)(6).Physician not provided.Lab results.Mrsa: ¿positive: specimen is position for the mec a gene product pbp2a associated with mrsa.¿ source : (b)(6) 2011: (b)(6).Physician not provided.Lab results.Aerobic, anaerobic, gram stain: ¿site: midline lower abdominal wound.Culture: 2+ staph aureus.Comment: this organism is a methicillin (oxacillin) resistant s.Aureus.Organism will be resistant to all currently available beta-lactam antibiotics.¿ explant preoperative complaints: (b)(6) 2011: (b)(6), md.History and physical.Hpi [history of present illness]: she had a normal ekg and echo done on her last admission (sinus bradycardia, ef 55-60%, normal pa [pulmonary artery] pressures) and passed a stress test by dr.Magno prior to her attempted bariatric procedure in 2010.She has been on cipro in the interim since her last admission.¿ exam: ¿soft, obese, nontender¿ diagnostic studies: ¿ct scan: previous ct scan with mesh and abscess reviewed.¿ culture, aerobic, anerobic gram stain: ¿site: midline lower abdominal wound.Aerobic organism detail: 2+ staph aureus (coag po [positive]).¿ impression/plan: ¿55 yo [year-old] morbidly obese female with chronic infection of abdominal soft tissue likely from infected mesh.She and her family understand the risks, benefits, and alternative including no operative intervention.They give consent to proceed with the operation.¿ (b)(6) 2011: (b)(6).Implant record: ¿strattice 20x25.¿ area: abdomen.Quantity: 1.(b)(6) 2011: (b)(6).Physician not provided.Lab results.¿anaerobic culture & gram stain: source: periumbilical abscess.No growth after 5 days.¿ ¿fungus culture: source: abd soft tissue abscess: culture negative for fungi.¿ ¿fungus culture: source: peri-umbilical abscess: culture negative for fungi.¿ (b)(6) 2011: (b)(6), rn.Discharge instructions.Activity: ¿no heavy lifting or strenuous activity for 6-8 weeks.You must walk 3 times a day.¿ follow up appointment: ¿acute care surgery clinic is 7-7 days.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10643368
Report Number2017233-2020-01335
Device Sequence Number3054707
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2011
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/06/2004
Device Model Number1DLMCPH04
Device Catalogue Number1DLMCPH04
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/16/2020
Supplement Date Received by Manufacturer10/23/2020
04/14/2021
05/11/2021
07/29/2021
02/22/2022
02/22/2022
Initial Report FDA Received Date10/07/2020
Supplement Report FDA Received Date12/10/2020
05/26/2021
05/28/2021
08/09/2021
03/02/2022
03/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/07/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexFemale
Patient Weight145 KG